Alert archive / California / River Flood Warnings in 2024
River Flood Warning 9, NWS Eureka, CA
NWS Eureka, CA issued this river flood warning at Feb 18, 2024, 8:31 PM PST for Mendocino County, California. It took effect at Feb 19, 2024, 12:00 AM PST. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 18, 2024, 8:31 PM PST (04:31 UTC)
- In effect from
- Feb 19, 2024, 12:00 AM PST
- Expired
- Feb 19, 2024, 3:20 AM PST
- In force
- 3 hr
- Issued by
- NWS Eureka, CA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Mendocino County, CA
The radar
The Beale AFB radar (KBBX), 140 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Russian River near Hopland (HOPC1). The gauge peaked at 13.82 ft at Feb 19, 2024, 3:00 AM PST.
- Minor stage
- 15 ft
- Moderate stage
- 23 ft
- Major stage
- 26 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 11462500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
303
WGUS46 KEKA 190431
FLWEKA
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Eureka CA
831 PM PST Sun Feb 18 2024
...The National Weather Service in Eureka CA has issued a Flood
Warning for the following rivers in California...
Russian River near Hopland affecting Mendocino County.
For the Russian River...including Hopland...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Additional information is available at weather.gov/eka.
The next statement will be issued Monday morning at 700 AM PST.
&&
CAC045-191500-
/O.NEW.KEKA.FL.W.0009.240219T0800Z-240219T1500Z/
/HOPC1.1.ER.240219T0900Z.240219T1200Z.240219T1400Z.NO/
831 PM PST Sun Feb 18 2024
...FLOOD WARNING IN EFFECT FROM LATE TONIGHT TO TOMORROW MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Russian River near Hopland.
* WHEN...From late tonight to tomorrow morning.
* IMPACTS...At 15.0 feet, Flooding of Highway 175 is expected at the
approaches to the Russian River bridge. Expect flooding of
cropland on the right bank of river.
* ADDITIONAL DETAILS...
- At 8:00 PM PST Sunday the stage was 10.2 feet.
- Bankfull stage is 21.0 feet.
- Forecast...The river will rise above flood stage just after
midnight tonight to 15.6 feet late tonight. It will then fall
below flood stage tomorrow morning to 13.3 feet late tomorrow
evening. It will rise to 13.5 feet early Tuesday morning. It
will then fall to 11.8 feet Tuesday afternoon. It will rise
to 12.1 feet late Tuesday evening. It will then fall again
and remain below flood stage.
- Flood stage is 15.0 feet.
- Flood History...This crest compares to a previous crest of
15.6 feet on 03/28/2012.
- http://www.weather.gov/safety/flood
&&
Fld Observed Forecasts (8 pm PST)
Location Stg Stg Day/Time Mon Tue Wed
Russian River
Hopland 15.0 10.2 Sun 8 pm PST 13.4 12.1 8.0
&&
LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
3909 12313 3894 12304
$$
JJW1 follow-up statement
882
WGUS86 KEKA 191120
FLSEKA
Flood Statement
National Weather Service Eureka CA
320 AM PST Mon Feb 19 2024
...The Flood Warning is cancelled for the following rivers in
California...
Russian River near Hopland affecting Mendocino County.
CAC045-191230-
/O.CAN.KEKA.FL.W.0009.000000T0000Z-240219T1120Z/
/HOPC1.1.ER.240219T1135Z.240219T1200Z.240219T1400Z.NO/
320 AM PST Mon Feb 19 2024
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Russian River near Hopland.
* ADDITIONAL DETAILS...
- At 2:45 AM PST Monday the stage was 13.8 feet.
- Bankfull stage is 21.0 feet.
- Forecast...The river is now forecast to remain below flood
stage of 15 ft.
- http://www.weather.gov/safety/flood
&&
Fld Observed Forecasts (3 am PST)
Location Stg Stg Day/Time Tue Wed Thu
Russian River
Hopland 15.0 13.8 Mon 2 am PST 13.5 11.7 7.5
&&
LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
3909 12313 3894 12304
$$
RPAWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this river flood warning went out at Feb 18, 3:04 PM PST, 5 hours 27 minutes earlier.
Area forecast discussion, Feb 18, 3:04 PM PST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
304 PM PST Sun Feb 18 2024
.SYNOPSIS...Showers and gusty wind will continue this evening. Even
stronger and longer lasting showers, wind, and possible thunderstorm
are expected Monday with the strongest impacts in Lake and Mendocino
Counties.
&&
.DISCUSSION...Active weather will impact NW California over the next
48 hours. A strong low pressure system slowly approaching shore will
bring multiple bands of rain showers and gusty winds. Sunday
afternoon and evening, rain showers and moderately gusty wind will
be the main concerns. Already this afternoon, a band of showers is
evidents right along shore with gusts observed in excess of 50 mph
on high coastal ridges.
Headed into the evening, showers will be focused in Mendocino and
Lake Counties. 0.1 to 0.4 inches of rain has already fallen. High
resolution models show 0.8 to 1.4 inches of additional rain is most
likely over the next 12 hours. Though not a huge amount of rain on
its own, the HREF is flagging 1 hour rain rates of 0.3 to 0.5 inches
per hour. Such rates hold the potential to generate moderate urban
and small stream flooding, especially with already saturated soils.
Winds are expected to peak late this afternoon with gusts on high
ridges up to 60 mph. Though ridges will be windy, generally stable
air near the surface will prevent widespread mixing into lower
valleys. Most interior valleys should only see brief gusts this
afternoon and evening up to 40 mph. Otherwise, warm air will
maintain snowlevels above 4500 feet, keeping any heavy snow to the
highest elevations of the Trinity Alps.
Heading into Monday, much more dynamic weather is expected. The most
recent runs of the ECMWF EFI have flagged unusually strong (>0.9
values) instability and winds over the southern half of the area.
Although 900 mb winds struggle to get much above 55 kts, the very
high instability is likely to mix high wind gusts to lower
elevations than normal. The factors best align in Southern Humboldt,
Mendocino, and Lake Counties. While NBM does not show any single
wind gust hour over 40 mph, the 90th percentile peak wind gusts do
show gusts in excess of 50 mph as low as Clearlake and parts of the
Russian River Valley. Gusts above 60 mph are possible at higher
elevations. In addition, strong wind gusts paired with instability
are likely to be sustained over a long period of time through Monday
afternoon. These sustained winds in combination of very saturated
soils will lead to an enhanced risk of widespread wind damage. Though
impacts are unlikely to be quite as strong as the windstorm on
February 4th, widespread power outages are possible, especially in
Lake County.
Beyond wind, precipitation will continue to be a threat on Monday.
Wile generally mild precipitable water (around 0.8 inches) will
limit absolute rain potential, model soundings appear unusually
conducive to the production thunderstorms. Even as far inland as
UKI, the NAM is showing a deep unstable layer up to 25 kft with
substantial low level windshear. While any widespread thunder is
unlikely, such conditions could help create unusually strong
thunderstorms, especially along the Mendocino coast. Additionally,
NBM is only showing 24 hour precipitation of 1 to 3 inches of rain
(depending on elevation) across the southern half of the area with
even less rain further north. That said, any convective enhancement
could generate rain rates over 0.5 inches per hour, maintaining a
risk of urban and small stream flooding through Tuesday. As for
River Flooding, the CNRFC does show Clear Lake reaching monitor
stage (over 8 feet) by late Monday with a 30% chance of flood stage
for the Russian River at Hopland. Any River flooding is expected to
be minor but long lasting into Tuesday.
Thankfully, showers and wind will gradually decrease through
Tuesday. Though lingering showers could bring up to another inch of
rain through Wednesday throughout the area, additional impacts
should be minor. A brief break is expected late in the week, though
most cluster ensemble members show yet another cutoff low (albeit
most likely weaker) impacting the area late next weekend. /JHW
&&
.AVIATION...A cold front associated with a relatively strong low
pressure system continues to progress from the southwest toward
Northwest California. Mendocino and Lake counties are first to be
affected with strong southerly to south-southeasterly winds and
moderate rain, with the potential for bouts of heavy rain. MVFR to
potentially IFR conditions could be possible with the heavier rain.
By early afternoon winds and rain will arrive at KACV and KCEC. The
coastal barrier jet aloft with wind speeds of 45 to 65 knots will
keep low level windshear a concern at all terminals into late this
afternoon. At all terminals, gusts of 25 to 30 knots are possible
with the winds decreasing into later this evening before ramping
back up tomorrow morning as the low pressure system approaches the
coast and stalls. After the front passes late this afternoon and
evening, showery conditions are expected to last through tonight
with a chance for isolated thunderstorms. Rain and wind from the
approaching low is expected by tomorrow morning. /JLW
&&
.MARINE...A front is passing through the marine zones this afternoon
bringing moderate to heavy rain and gusty southerly winds. The gales
and isolated areas of storm force winds will end as the front moves
on land early this evening. The northern inner waters will evade the
strongest winds due to the direction of the winds. Models indicate
that seas will still remain steep with advisory wind conditions
persisting overnight for all zones. As the parent low pressure
system moves closer to the coast tomorrow morning, another period of
gale force southerly winds are expected for all marine zones and
will persist in the northern outer waters until Tuesday morning.
After the parent low moves off to the north of Northwest
California’s coastal waters, winds will drop below advisory level
and remain there through the rest of the work week.
A westerly swell will continue to slowly diminish into tomorrow
morning. A second longer period swell is expected to move into the
waters at 4 to 6 feet at 16 to 17 seconds and build to 11 feet at 14
seconds by tomorrow evening. This will gradually diminish through
the week with another swell building in Tuesday night. /JLW
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Wind Advisory from 8 AM Monday to 4 AM PST Tuesday for
CAZ101>103.
Flood Watch through Tuesday morning for CAZ103>106-108>115.
Wind Advisory until 6 PM PST this evening for CAZ104>115.
High Wind Warning from 5 AM Monday to 4 AM PST Tuesday for
CAZ104-114-115.
High Wind Warning from 8 AM Monday to 4 AM PST Tuesday for
CAZ105-106-108.
Winter Storm Warning until 3 PM PST Tuesday for CAZ107.
High Wind Warning from 5 AM to 10 PM PST Monday for
CAZ109>113.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 AM PST Monday for PZZ450.
Gale Warning from 9 AM Monday to 3 AM PST Tuesday for
PZZ450.
Gale Warning until 4 PM PST this afternoon for PZZ455-470-
475.
Gale Warning from 3 AM to 9 PM PST Monday for PZZ455.
Gale Warning from 3 AM Monday to 9 AM PST Tuesday for
PZZ470.
Gale Warning from 3 AM to 3 PM PST Monday for PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngIn the hours before
Local storm report, Feb 18, 3:03 PM PST, 5 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
303 PM PST Sun Feb 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM Non-Tstm Wnd Dmg 3 NNW Burnt Ranch 40.86N 123.50W
02/18/2024 Trinity CA Law Enforcement
Large tree branch blocking east bound lane
of highway 299.
&&
KZLocal storm report, Feb 18, 3:12 PM PST, 5 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
312 PM PST Sun Feb 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Non-Tstm Wnd Dmg 2 N Fort Bragg 39.47N 123.80W
02/18/2024 Mendocino CA Law Enforcement
Tree branch, 8 inches inches in diameter,
down in road.
&&
KZLocal storm report, Feb 18, 4:25 PM PST, 4 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
425 PM PST Sun Feb 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM Landslide 10 W Comptche 39.25N 123.78W
02/18/2024 Mendocino CA Law Enforcement
Mud/dirt/rock slide on State Route 1 north
of Albion.
&&
KZLocal storm report, Feb 18, 5:22 PM PST, 3 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
522 PM PST Sun Feb 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM Landslide 1 NE Big Bar 40.74N 123.24W
02/18/2024 Trinity CA Law Enforcement
Rock slide in the middle of the road and
west bound lane of Highway 299 near Big Bar.
&&
KZLocal storm report, Feb 18, 5:23 PM PST, 3 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
523 PM PST Sun Feb 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM Landslide 3 E Big Bar 40.74N 123.20W
02/18/2024 Trinity CA Law Enforcement
Mud/dirt/rock slide covering the west bound
lane of Highway 299 near Big Flat.
&&
KZLocal storm report, Feb 18, 5:36 PM PST, 2 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
536 PM PST Sun Feb 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM Flood Lower Lake 38.91N 122.61W
02/18/2024 Lake CA Law Enforcement
Roadway flooding.
&&
KZThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 4:27 PM PST | Areal Flood Advisory | EKA | Humboldt | 4 hr |
| Feb 18, 4:32 PM PST | Areal Flood Advisory | EKA | Lake | 8 hr |
| Feb 18, 9:33 PM PST | Special Marine Warning | EKA | 27 min | |
| Feb 18, 9:54 PM PST | Special Marine Warning | EKA | 36 min | |
| Feb 18, 10:23 PM PST | Special Marine Warning | EKA | 37 min | |
| Feb 18, 10:28 PM PST | Special Marine Warning | EKA | 32 min | |
| Feb 18, 10:52 PM PST | Special Marine Warning | EKA | 53 min | |
| Feb 18, 10:55 PM PST | Special Marine Warning | EKA | 35 min | |
| Feb 18, 11:05 PM PST | Special Marine Warning | EKA | 55 min | |
| Feb 18, 11:55 PM PST | Special Marine Warning | EKA | 50 min | |
| Feb 19, 12:12 AM PST | Special Weather Statement | EKA | Humboldt | 33 min |
| Feb 19, 1:00 AM PST | Special Marine Warning | EKA | 45 min | |
| Feb 19, 6:08 AM PST | Special Marine Warning | EKA | 37 min | |
| Feb 19, 6:26 AM PST | Special Marine Warning | EKA | 34 min | |
| Feb 19, 6:56 AM PST | Special Marine Warning | EKA | 34 min | |
| Feb 19, 7:10 AM PST | Special Weather Statement | EKA | Mendocino | 35 min |
| Feb 19, 7:14 AM PST | Special Marine Warning | EKA | 31 min | |
| Feb 19, 7:23 AM PST | Special Marine Warning | EKA | 37 min | |
| Feb 19, 7:59 AM PST | Special Marine Warning | EKA | 46 min | |
| Feb 19, 8:40 AM PST | Special Marine Warning | EKA | 35 min | |
| Feb 19, 9:02 AM PST | Special Marine Warning | EKA | 43 min | |
| Feb 19, 9:08 AM PST | Special Weather Statement | EKA | 22 min | |
| Feb 19, 9:15 AM PST | Special Marine Warning | EKA | 15 min | |
| Feb 19, 9:31 AM PST | Special Weather Statement | EKA | Humboldt | 29 min |
| Feb 19, 9:49 AM PST | Areal Flood Advisory | EKA | Lake | 24 hr |
| Feb 19, 9:59 AM PST | Special Marine Warning | EKA | 31 min | |
| Feb 19, 10:21 AM PST | Special Weather Statement | EKA | Humboldt | 24 min |
| Feb 19, 11:09 AM PST | Special Weather Statement | EKA | 36 min | |
| Feb 19, 12:47 PM PST | Special Weather Statement | EKA | 28 min | |
| Feb 19, 1:42 PM PST | Special Weather Statement | EKA | Humboldt | 33 min |
| Feb 19, 2:09 PM PST | Special Weather Statement | EKA | Humboldt | 36 min |
| Feb 19, 2:12 PM PST | Special Weather Statement | EKA | 33 min | |
| Feb 19, 2:20 PM PST | Areal Flood Advisory | EKA | Humboldt | 8 hr |
| Feb 19, 3:07 PM PST | Hazardous Seas Warning | EKA | 18 hr |
Nearby
River Flood Warnings in California, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.